Jump to content

IV Benadryl

kmrn1737 kmrn1737 (New) New

Anyone ever have weird side effects with IV Benadryl?

I gave 25mg IV Benadryl to a patient diluted in 5 cc saline and almost immediately they started feeling 'a rush'. Then she went unresponsive and started seizing. I gave them Ativan and they stopped. She came around and didnt remember any of it.

We were all baffled by what happened. Just wondering if anyone else ever had this happen.

corky1272RN

Specializes in Med Surg, Home Health, Dialysis, Tele.

How fast did you give it? I have never had anything happen like that but it might have just been an adverse drug reaction.

Altra, BSN, RN

Specializes in Emergency & Trauma/Adult ICU.

Allergy to Benadryl is not common but it is out there.

hodgieRN

Specializes in ER trauma, ICU - trauma, neuro surgical.

Some people can get a rush from benadryl, esp if you give it with narcotics. As long as you pushed it over 1-2 minutes, it's fine. Corky1272Rn is right with the reaction. Benadryl can cause a paradoxical reaction, which can include hallucinations, tremors, or seizures. There is no way to know that unless they had it before. But, benadryl possess anticholinergic effects. There is something called acute anticholinergic syndrome. That is probably what happened. Acute anticholinergic syndrome is manifested by pupil dilation, ataxia, confusion, agitation, and sometimes...seizures. It's very rare but it's related to the anticholinergic effects of benadryl.

I gave it pretty fast, over about 30 seconds. That's the only thing she got.

Very interesting. Good to know.

Sun0408, ASN, RN

Specializes in Trauma Surgical ICU.

I gave it pretty fast, over about 30 seconds. That's the only thing she got.

Very interesting. Good to know.

Give it very slow. For the elderly, I give it even slower. I also dilute in 10 cc. The flushed,crazed feeling is not fun :(

Allergy to Benadryl is not common but it is out there.
There's a patient who comes to our ER who is allergic to an additive in IV benadryl. Can take PO benadryl without issues, but, as one of my coworkers discovered while treating this patient for a milder allergic reaction, IV benadryl sends this patient into severe anaphylaxis. Crazy, and not a little scary for everyone involved.

I gave it pretty fast, over about 30 seconds. That's the only thing she got.

Very interesting. Good to know.

I'm one of those crazy slow ivp people. I always feel more comfy giving a med while a bag of ns is running. I always check, check, check if a med can go with ns and then give it in a port.

Very important to anticipate the generalized possible effects of a med before you give it.

I've had people ordered 4mg of Morphine and sometimes only end up getting 1-2 because they just can't tolerate it. Whether it drops their bp or they complain they really don't like the way it makes them feel or I see resp lower and spo2 drop.

Most meds I give say ivp at least a minute, and it depends on the dosage but honestly, I mix that Benadryl in a small bag and hang it. 1 minute feels like a lifetime ;)

hodgieRN

Specializes in ER trauma, ICU - trauma, neuro surgical.

I don't think giving it over 30 seconds was the cause. It sounds more like an adverse reaction. 30 seconds is too fast though. For future reference, the max is rate is 25 mg/min (according to the drug guide) if in an emergent situation. Non-emergent should be more like 2 minutes. If you giving 50mg, best to put it in a piggy back and do it over 10-15 minutes so you can see if there is any reaction. If someone goes into anaphylaxis, that's when you would give it over a minute.

Agreed. I def thought I gave it a little too fast, but never thought that could be a reaction. Thanks everyone.

was she in late 50's or older?

Agreed. I def thought I gave it a little too fast, but never thought that could be a reaction. Thanks everyone.

52 I believe. Was in for a headache.

Ah, a little young then, but possible. Apparently, it is a known sequelae of aging in women that some lose their tolerance, and it gives them restless leg syndrome.

52 I believe. Was in for a headache.

noyesno, MSN, APRN, NP

Specializes in Family Medicine.

One of my patients developed a "locked jaw" 10 minutes after I gave him IV benadryl. He wrote down, as he could not talk, that he needed more IV benadryl to fix the problem. I stated, "if I call the doctor to ask for more IV benadryl for an adverse reaction to IV benadryl he is most likely going to discontinue the medication completely, not order more of it." He begged for me to not call the doctor. I called the doctor, he discontinued the medication. The patient threatened to leave AMA and called the nursing supervisor.

Moral of the story: If you want more of a medication, don't fake a reaction to it.

On two separate occasions, I have given IV Benadryl to middle-aged African American women and they had both had this coughing fit and severe confusion, then became obtunded for a minute or two. Scared the daylights out of me, but I specifically remember pushing over like 3 mins at least. Very interesting to hear about the acute anti cholinergic syndrome, might have happened.

Anyone ever have weird side effects with IV Benadryl?

I gave 25mg IV Benadryl to a patient diluted in 5 cc saline and almost immediately they started feeling 'a rush'. Then she went unresponsive and started seizing. I gave them Ativan and they stopped. She came around and didnt remember any of it.

We were all baffled by what happened. Just wondering if anyone else ever had this happen.

I have these symptoms myself with IV or IM benadryl. ..only when the hospital gives me there benadryl with preservatives in it. I can only have preservatives free, which I carry this rx around in my er protocol. I have Mastocytosis, which comes along with sensitivities to many medications. My symptoms are less with slow pushes of benadryl 50mg over 2 min except during a Mast cell disease attack which after eating foods high in histamines or salicylates, environmental toxins, lights, loud sounds, potent smells...try looking up tmsforacure.org and it will tell you more about this rare disorder.

What helps me calm my dystonias are Ativan since valium is a DOA inhibitor.

I'm one of those crazy slow ivp people. I always feel more comfy giving a med while a bag of ns is running. I always check, check, check if a med can go with ns and then give it in a port.

Very important to anticipate the generalized possible effects of a med before you give it.

I've had people ordered 4mg of Morphine and sometimes only end up getting 1-2 because they just can't tolerate it. Whether it drops their bp or they complain they really don't like the way it makes them feel or I see resp lower and spo2 drop.

Most meds I give say ivp at least a minute, and it depends on the dosage but honestly, I mix that Benadryl in a small bag and hang it. 1 minute feels like a lifetime ;)

What can't go with ns?

Have you ever had a patient that complained of the tip of their tounge going numb when receiving Gravol & Benadryl IV push?

Edited by jcwittig
Grammatical error

MedicFireRN

Specializes in Emergency Department, ICU.

What can't go with ns?

Valium is the main one in the ED in terms of meds that you would add via IVP directly into an infusing IV line that would not be compatible with NS....You need to give it undiluted, directly into the IV lock. You can flush w/ saline but it isn't supposed to be mixed (or pushed into an IV running NS). IV Bactrim and Zyvox also aren't compatible with NS, have to be mixed with D5. Dilantin has to be mixed with NS, never with D5.

Guest
This topic is now closed to further replies.
×

By using the site you agree to our Privacy, Cookies, and Terms of Service Policies.

OK